| Catalog Number |
RBY2C1857 |
| Medical Device Problem Codes |
Failure to Advance (2524); Physical Resistance (2578)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
11/02/2017
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the second evaluated ruby coil.The introducer sheath was ovalized approximately 95.0 cm from the distal tip on the second ruby coil evaluated.The embolization coil for the second ruby coils was intact with its pusher assembly.Conclusions: evaluation of the first ruby coil revealed that the introducer sheath was ovalized.This type of damage typically occurs due to improper handling during use.If the rotating hemostasis valve (rhv) is overtightened during use, damage such as ovalization to the introducer sheath may occur for the first ruby coil evaluated.The od of the embolization coil was measured to be within specification.The first evaluated ruby coil was advanced through a demonstration microcatheter; resistance was encountered as the proximal end of the embolization coil passed through the ovalization in the introducer sheath.The ruby coil was advanced completely through the demonstration microcatheter and out of the distal tip.The ovalization in the introducer sheath likely contributed to the resistance experience during procedure.Evaluation of the second returned ruby coil revealed that the proximal end of the introducer sheath was ovalized.This type of damage typically occurs due to improper handling during use.If the introducer sheath is forcefully handled during use, damage such as ovalization may occur.The returned ruby coil could not be advanced out of its introducer sheath and through a demonstration microcatheter during the functional test.The root cause of the reported resistance could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-02096.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils.During the procedure, the physician used a lantern delivery microcatheter (lantern) to deploy and detach multiple ruby coils to the target location.The physician then switched to a new lantern with a different tip shape to continue the procedure.The physician successfully deployed and detached a ruby coil using the lantern; then felt resistance while advancing two new ruby coils more than two thirds of the way through the lantern.The ruby coils were therefore removed, and the procedure was completed using additional ruby coils and pod coils.There was no report of an adverse effect to the patient.